Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Austin/San Antonio, TX

July 17, 2013Comal County, Guadalupe County, Hays County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 17, 2013, 3:12 PM CDT for Comal County, Guadalupe County, Hays County, Texas. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 3:12 PM CDT (20:12 UTC)
Expired
Jul 17, 2013, 4:30 PM CDT
In force
78 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Comal County, TX, Guadalupe County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 12 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WGUS54 KEWX 172012
FFWEWX
TXC091-187-209-172130-
/O.NEW.KEWX.FF.W.0025.130717T2012Z-130717T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 PM CDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN COMAL COUNTY...
  NORTH CENTRAL GUADALUPE COUNTY...
  SOUTH CENTRAL HAYS COUNTY...

* UNTIL 430 PM CDT.

* AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE   
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE 
  FLASH FLOODING ACROSS THE NEW BRAUNFELS AND SURROUNDING AREAS.   
  RAINFALL RATES NEAR 2 INCHES PER HOUR ARE INDICATED BY RADAR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CANYON LAKE
  DAM...NEW BRAUNFELS...GERONIMO AND ZORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2986 9793 2967 9794 2960 9804 2968 9832
      2998 9833 2991 9815

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 11:55 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 11:55 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1155 AM CDT WED JUL 17 2013

.AVIATION...
A VERY MOIST SELY TROPICAL INFLOW FROM THE GULF INTO S TX WILL
PERSIST FOR THE NEXT 24 HOURS. THEREFORE VARIABLE CONDITIONS
PREVAILING WITH IFR-MVFR CIGS OFTEN GIVING WAY TO VFR CONDITIONS IN
THE AFTERNOON...WITH MVFR-IFR CONDITIONS GENERALLY PREVAILING IN
THE OVERNIGHT INTO THE MID MORNING HOURS. CIGS AND VSBYS WILL
QUICKLY LOWER TO MVFR-IFR IN THE SCT SHRA/ISOLD TSRA THRU THE
PERIOD. E-SELY WINDS PREVAILING AT 5-15 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 1122 AM CDT WED JUL 17 2013/

UPDATE...
POPS CURRENTLY APPEAR A BIT OVERDONE FOR SOUTH CENTRAL TEXAS BASED
ON LATE MORNING RADAR LOOPS...BUT CONVECTION BUILDING OVER THE
COASTAL BEND SUGGESTS MUCH MORE RAIN COVERAGE WILL DEVELOP THIS
AFTERNOON. FINER RESOLUTION MODELS SUCH AS THE HRRR CONTINUE TO
INDICATE A HIGH CHANCE OF RAIN IN THE AFTERNOON HOURS. THUS THE
MORNING PACKAGE FOR RAIN AND TEMPERATURES APPEARS ON TRACK.

PREV DISCUSSION... /ISSUED 635 AM CDT WED JUL 17 2013/

AVIATION...
SCT-NUMEROUS SHRA/ISOLD TSRA CAN BE EXPECTED TODAY INTO EVENING.
HAVE TEMPO GROUPS I-35 TAFS 14Z-21Z AND KDRT 19Z-23Z. SHRA/TSRA
DECREASE LATE EVENING INTO OVERNIGHT AS AIRMASS STABILIZES AND
THEN ISOLD-SCT SHRA/TSRA REDEVELOP THURSDAY. ALTHOUGH HAVE LEFT
MENTION OUT OF TAFS DUE UNCERTAINTY ON LOCATION...CAN NOT RULE
OUT SHRA/TSRA AT TAF SITES TONIGHT OR THURSDAY AS AIRMASS REMAINS
MOIST. LIFR/IFR CIGS EARLY THIS MORNING LIFT TO VFR THIS AFTERNOON
INTO EVENING...EXCEPT LOCAL MVFR CIGS IN/NEAR SHRA/TSRA.
REDEVELOPMENT OF IFR/MVFR CIGS EXPECTED OVERNIGHT INTO THURSDAY
MORNING. ELY WINDS 5 TO 12 KTS WILL PREVAIL. EXCEPT GUSTS TO 30
KTS IN AND NEAR SHRA/TSRA THIS AFTERNOON INTO EVENING.

PREV DISCUSSION... /ISSUED 409 AM CDT WED JUL 17 2013/

SHORT TERM (TODAY THROUGH THURSDAY)...
ANOTHER ROUND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS IS
EXPECTED ALONG THE I-35 CORRIDOR LATE THIS MORNING INTO THE
AFTERNOON HOURS AND THEN OVER THE EDWARDS PLATEAU AND RIO GRANDE
PLAINS LATE THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS WILL RANGE
FROM 1/4 TO 3/4 INCH WITH LOCALIZED 1 TO 2 INCHES.

AS THE UPPER LOW LEVEL SYSTEM OVER CENTRAL NEW MEXICO EARLY THIS
MORNING MOVES TO THE SOUTHWEST AND AWAY FROM SOUTH CENTRAL TEXAS...
ANOTHER LOW TO MID LEVEL DISTURBANCE ACROSS THE NORTHWEST PORTION
OF THE GULF OF MEXICO WILL MOVE NORTHWESTWARD AND OVER SOUTH TEXAS
THROUGHOUT THE DAY. WITH PRECIPITABLE WATER VALUES RANGING FROM 2
TO 2.15 INCHES ACROSS THE I-35 CORRIDOR AND OVER THE COASTAL
PLAINS PER GROUND-BASED SATELLITE READINGS AND MODERATE
INSTABILITY...EXPECT SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE
COASTAL PLAINS AND MOVE INLAND FOR MUCH OF THE DAY. LATER THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BE MAINLY OVER THE
WESTERN HALF OF SOUTH CENTRAL TEXAS AS AN UPPER LEVEL RIDGE OF
HIGH PRESSURE BUILDS FROM THE NORTHEAST. THERE MAY BE SOME
LINGERING SHOWERS AND ISOLATED THUNDERSTORMS LATER TONIGHT INTO
THE OVERNIGHT HOURS...BUT OVERALL...WEATHER CONDITIONS WILL BE
IMPROVING ON THURSDAY ACROSS MOST AREAS WITH THE EXCEPTION OF
SEA-BREEZE ENHANCED CONVECTION ACROSS THE COASTAL AND RIO GRANDE
PLAINS.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
UPPER LEVEL RIDGING WILL BE DOMINATING THE REGION LATER IN THE
WEEK INTO THE UPCOMING WEEKEND WITH ONLY SEA-BREEZE ENHANCED
ACTIVITY ACROSS THE SOUTHEASTERN COUNTIES OF SOUTH CENTRAL TEXAS
EACH AFTERNOON THROUGH SUNDAY. A WARMING TREND IS ON THE WAY FOR THE
NEXT SEVERAL DAYS THANKS TO THE UPPER RIDGE. MOSTLY DRY WEATHER
CONDITIONS ARE EXPECTED FROM MONDAY AND TUESDAY OF NEXT WEEK WITH
HIGHS IN THE UPPER 90S TO NEAR 100.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  74  95  74  98 /  60  30  20  10  10
AUSTIN BERGSTROM INTL AIRPORT  89  72  95  71  97 /  60  30  20  10  10
NEW BRAUNFELS MUNI AIRPORT     85  71  93  71  95 /  60  30  20  10  -
BURNET MUNI AIRPORT            81  72  91  73  92 /  60  30  20  10  10
DEL RIO INTL AIRPORT           87  74  89  75  92 /  70  50  40  20  10
GEORGETOWN MUNI AIRPORT        86  72  94  73  95 /  60  30  20  10  10
HONDO MUNI AIRPORT             88  73  93  73  95 /  70  40  30  10  -
SAN MARCOS MUNI AIRPORT        85  73  93  72  96 /  60  30  20  10  10
LA GRANGE - FAYETTE REGIONAL   90  74  98  74  96 /  60  30  20  10  20
SAN ANTONIO INTL AIRPORT       85  75  93  75  95 /  60  30  20  10  -
STINSON MUNI AIRPORT           85  73  93  74  95 /  70  30  30  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Jul 17, 4:30 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 AM CDT WED JUL 17 2013

TXZ171>173-183>194-202>209-217>225-228-181000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
430 AM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE MOVING INTO SOUTH TEXAS WILL INTERACT
WITH A MOIST AIRMASS TO GENERATE NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS SOUTH CENTRAL TEXAS TODAY INTO TONIGHT. THE
MAIN THREAT WILL BE LOCALLY HEAVY DOWNPOURS. ISOLATED RAINFALL
AMOUNTS OF 1 TO 2 INCHES MAY CAUSE PONDING OF WATER IN LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:28 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales2 hr
Jul 17, 3:04 PM CDTAreal Flood AdvisoryEWXCaldwell, Comal, Guadalupe, Hays116 min
Jul 17, 3:47 PM CDTAreal Flood AdvisoryEWXBastrop, Travis, Williamson103 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.